New Mexico, 2023High Wind in New Mexico, April 28, 2023
April 28, 2023 · NWS ABQ · 3 events in 3 counties and zones
A strong cold front surged down the high plains of eastern NM the night of April 27th and into the morning of April 28th. Short duration high wind gusts were observed at Raton and Clayton, NM.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front surged down the high plains of eastern NM the night of April 27th and into the morning of April 28th. Short duration high wind gusts were observed at Raton and Clayton, NM. This frontal boundary squeezed through the gaps of the central mountain chain, bringing a short duration high wind gust into the Upper Tularosa Valley as well. Thankfully, there were no reports of wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 28, 10:27 AM MST, 1 hour 18 minutes earlier.
Area forecast discussion, Apr 28, 10:27 AM MST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1127 AM MDT Fri Apr 28 2023
...New AVIATION...
.SYNOPSIS...
Issued at 213 AM MDT Fri Apr 28 2023
Conditions are currently changing rapidly across northern and
central New Mexico as a vigorous storm system continues diving south
along the Rockies into northern New Mexico. Gusty north to northwest
winds are expected across most of the region this morning with some
shower and higher elevation snow activity along and east of the
central mountain chain. Winds slowly taper in the afternoon
hours, as the system exits into Texas around sunset. Clearing skies
and light winds will allow for temperature to drop below freezing
across the higher terrain and in the low to mid 30s elsewhere. A
rapid warming trend is expected this weekend, as high pressure
builds east and moves overhead. Shower/storm chances
return for the northern mountains on Monday, and for areas along and
east of the central mountain chain Tuesday and Wednesday, due to
increasing moisture from the Gulf of Mexico interacting with a storm
system along the California coastline. Drier conditions are possible
late next week thanks to westerly flow. Temperatures will remain at
to a few degrees above average.
&&
.SHORT TERM...
(Today through Saturday)
Issued at 213 AM MDT Fri Apr 28 2023
The Alberta clipper is currently dropping into CO and will skim
across eastern NM today, bringing a sharp and dramatic change to
weather conditions. The associated cold front has already entered
north central areas and overtaken the northeastern quadrant of NM
early this morning, and the base of the shortwave trough will move
over north central parts of the state by dawn. This will allow the
plains segment of the front to continue to overtake all eastern NM
zones through that time frame while winds shift northwesterly and
surge up in speed across northwestern zones. This will lead to a
convergence of frontal segments over north central to central NM
this morning with chaotic and rapidly changing wind directions and
very gusty conditions. Have opted not to expand the Wind Advisory
this morning, but some adjacent central zones (such as the
Sandia/Manzano and Estancia valley) may briefly observe worthy gusts
for an hour or two before subsiding some by the late morning and
early afternoon. The precipitation shield has also expanded over
southeastern CO and will be spreading into northeastern and
eventually east central NM through the remainder of the morning with
some spillage also into central zones. Much of the precipitation
will occur in a quick-hitting fashion, driven by low level
frontogenetical and dynamic upper forcing. While light amounts are
generally expected, upslope flow on the north faces of the Johnson
and Bartlett mesas and near the Raton Pass will create brief
whiteout conditions with a couple to a few inches of snow
accumulation before noon with improving conditions thereafter. Winds
will stay gusty in the plains through the late afternoon, but many
areas will likely observe subsiding speeds beforehand. Last, but not
least, the temperature impacts from the aforementioned front will be
substantial with readings plummeting 5 to 30 degrees below normal
with the most noteworthy departures in the far eastern plains.
Winds will settle more this evening with a general clearing trend
through the late evening before another round of high cirrus begins
to roll in from the north. Low temperature guidance for tonight has
trended up by a couple to a few degrees in many locations, and this
should preclude the need for any Freeze Warnings tonight, as the
locations that will drop below 32 F are still yet to reach their
median last spring freeze date. For Saturday, a ridge of high
pressure aloft will swell over the Baja and parts of the American
Southwest, but NM will still be under northwest flow aloft.
Regardless, a pronounced warm up is expected with all zones
approaching within a few degrees of normalcy Saturday afternoon.
Otherwise, dry conditions are forecast with light to moderate
breezes expected, a chamber of commerce weather day as they say.
&&
.LONG TERM...
(Saturday night through Thursday)
Issued at 213 AM MDT Fri Apr 28 2023
The end of April warmup continues areawide on Sunday, as the
ridge axis inches closer towards the region. Temperatures on
Sunday look to be the warmest of the forecast period with low to
mid 80s common in lower elevations and 70s across the higher
elevations and northeast plains. Roswell will be the hot spot with
highs topping out in the low 90s! The warmup will be muted across
northeast NM due to a backdoor cold front sliding southwest in
association with a sprawling upper level low over the Great Lakes.
This backdoor front could spark off a shower or storm over the
Sangre de Cristo mountains Sunday afternoon. Northwest winds could
get breezy at times across central and north central NM.
The backdoor front digs further south and west into eastern NM on
Monday, allowing surface moisture to increase across eastern
NM and temperatures to cool a bit. Dewpoints rise into the 30s to
near 40 and with some daytime heating, this could help to kick off
an isolated shower or storm along the east slopes of the Sangres.
Dry and locally breezy southwest winds continue for western and
central NM ahead of a slow moving upper level low along the Pacific
coastline. Into Tuesday, east to southeast surface flow along the
western periphery of high pressure centered in the lower Mississippi
River valley, will help keep moist return flow across eastern NM.
This combined with surface heating and a subtle disturbance
rotating northeast around the Pacific upper low, will allow
isolated showers/storms to pop up during the afternoon and evening
hours across eastern and maybe central areas, fizzling out
shortly after sunset. Slightly cooler temperatures are expected
across western and central NM, due to upper and mid level cloud
cover and somewhat lower heights. Temperatures will still be
around 5 degrees above average. Wednesday looks to be fairly
similar to Tuesday, with maybe slightly less storm coverage across
the east. The latter half of next week looks even drier across
the east and a little more cooler, but still near average, across
western and central areas, as the Pacific upper low opens up and
moves northeast towards the northern and central Rockies. Thursday
looks to be the breeziest day of the period due to slightly
stronger southwest flow overhead.
&&
.AVIATION...
(18Z TAFS)
Issued at 1105 AM MDT Fri Apr 28 2023
Strong winds gusting between 40 to 50 kts will be quite common
early this afternoon for much of the eastern plains and also in
west-central areas. Wind speeds will decrease through mid to late
afternoon and precipitation comes to an end. VFR conditions are
forecast for all terminals tonight into Saturday with the
exception of patchy fog is possible in and near KSAF early
Saturday morning thanks to fresh snowfall from this morning.
&&
.FIRE WEATHER...
Issued at 213 AM MDT Fri Apr 28 2023
Unsettled weather will plague NM today as a potent upper level
disturbance and accompanying cold front spill into NM. In addition
to much colder temperatures, strong and gusty winds will also arrive
from the north along with areas of rain and snow over central and
eastern areas of the state with a concentration of snow in the high
elevations of northeastern NM. In contrast, drier conditions are
expected to hold over most of western NM today. The arrival of
stronger winds there will lead to a couple hours of spotty or
marginally critical fire weather, but the cooler than average
temperatures and lower Haines indices would be acting to offset or
at least limit these critical conditions some this afternoon.
A welcome respite from the strong winds is forecast this weekend
into next week as a ridge of high pressure slowly builds in and acts
as a fair weather maker. Temperatures will escalate and warm above
average in the early part of next week, slowly returning closer to
average by the middle part of the week. There are still indications
that scant moisture may sneak into eastern and perhaps central NM by
the middle of next week, introducing low chances for precipitation
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 69 36 76 41 / 0 0 0 0
Dulce........................... 62 27 70 31 / 20 0 0 0
Cuba............................ 62 32 71 41 / 30 5 0 0
Gallup.......................... 64 27 75 38 / 0 0 0 0
El Morro........................ 62 28 71 41 / 5 0 0 0
Grants.......................... 64 27 75 36 / 5 0 0 0
Quemado......................... 64 31 73 40 / 0 0 0 0
Magdalena....................... 57 34 73 44 / 10 0 0 0
Datil........................... 59 32 72 41 / 5 0 0 0
Reserve......................... 67 33 78 36 / 0 0 0 0
Glenwood........................ 72 41 80 49 / 0 0 0 0
Chama........................... 55 24 64 31 / 50 0 10 0
Los Alamos...................... 58 35 68 43 / 60 0 0 0
Pecos........................... 51 29 67 40 / 80 5 0 0
Cerro/Questa.................... 52 27 64 42 / 80 0 5 0
Red River....................... 43 23 55 33 / 80 5 5 0
Angel Fire...................... 47 16 60 25 / 80 0 5 5
Taos............................ 56 24 68 33 / 60 0 0 0
Mora............................ 50 27 66 37 / 80 0 5 0
Espanola........................ 63 33 74 40 / 70 0 0 0
Santa Fe........................ 56 31 69 43 / 80 0 0 0
Santa Fe Airport................ 58 31 72 41 / 70 0 0 0
Albuquerque Foothills........... 57 38 73 50 / 50 0 0 0
Albuquerque Heights............. 59 40 75 47 / 40 0 0 0
Albuquerque Valley.............. 61 34 78 44 / 30 0 0 0
Albuquerque West Mesa........... 59 38 77 46 / 40 0 0 0
Belen........................... 62 35 78 41 / 30 0 0 0
Bernalillo...................... 60 35 77 46 / 50 0 0 0
Bosque Farms.................... 61 34 78 41 / 30 0 0 0
Corrales........................ 60 37 77 46 / 40 0 0 0
Los Lunas....................... 62 35 77 41 / 30 0 0 0
Placitas........................ 58 35 74 47 / 60 0 0 0
Rio Rancho...................... 59 37 76 46 / 40 0 0 0
Socorro......................... 63 37 79 45 / 10 0 0 0
Sandia Park/Cedar Crest......... 54 33 68 44 / 60 0 0 0
Tijeras......................... 55 32 70 44 / 60 0 0 0
Edgewood........................ 53 27 70 39 / 60 0 0 0
Moriarty/Estancia............... 53 25 72 35 / 60 0 0 0
Clines Corners.................. 49 29 68 38 / 70 0 0 0
Mountainair..................... 50 29 70 40 / 40 0 0 0
Gran Quivira.................... 49 31 70 41 / 40 0 0 0
Carrizozo....................... 52 37 71 49 / 30 5 0 0
Ruidoso......................... 47 33 66 45 / 40 5 0 0
Capulin......................... 47 28 62 34 / 80 0 0 0
Raton........................... 53 26 69 33 / 60 0 0 0
Springer........................ 55 28 71 34 / 50 0 0 0
Las Vegas....................... 50 27 68 38 / 70 0 0 0
Clayton......................... 53 35 70 40 / 70 0 0 0
Roy............................. 52 32 69 38 / 70 0 0 0
Conchas......................... 58 35 75 41 / 80 0 0 0
Santa Rosa...................... 55 34 74 41 / 70 0 0 0
Tucumcari....................... 55 35 74 41 / 80 0 0 0
Clovis.......................... 50 36 73 42 / 60 5 0 0
Portales........................ 49 34 75 41 / 50 5 0 0
Fort Sumner..................... 55 35 76 41 / 50 0 0 0
Roswell......................... 58 38 79 46 / 40 5 0 0
Picacho......................... 50 37 74 46 / 40 5 0 0
Elk............................. 52 34 71 45 / 30 10 0 0
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM MDT this evening for NMZ201-202-204-206-
207-218-219-223-228>238.
Winter Weather Advisory until noon MDT today for NMZ227.
&&
SHORT TERM...52
LONG TERM....71
AVIATION...33
In the hours before
Special weather statement, Apr 28, 7:08 AM MST, 4 hours 37 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
808 AM MDT Fri Apr 28 2023
NMZ210>217-011500-
Tusas Mountains Including Chama-Jemez Mountains-
Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-
808 AM MDT Fri Apr 28 2023
...RAPID SNOWMELT LEADING TO EXCESSIVE RUNOFF IN NORTHERN
MOUNTAINS OF NEW MEXICO...
Warming temperatures over the northern mountains continue to
drive rapid snowmelt and runoff. Creeks and rivers in the
mountains will continue to experience higher flows and variability
in water levels. Mountain roads may experience localized
flooding.
HAZARD...Elevated water levels and flows in creeks and rivers.
Localized flooding possible especially over low water crossings.
IMPACT...Potential for impassable roads at high elevations.
Locations impacted include...
All rivers and creeks in the Sangre de Cristo and Tusas mountains.
All northern tributaries of the Rio Grande.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Exercise extreme caution near cold, fast flowing water and
river banks. Do not drive through flooded roadways. Be wary of
rock and mudslides in steep locations.
Local storm report, Apr 28, 7:34 AM MST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
834 AM MDT FRI APR 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 AM NON-TSTM WND GST 1 E CLAYTON 36.45N 103.15W
04/28/2023 M59 MPH UNION NM ASOS
ASOS STATION KCAO CLAYTON MUNI AIRPARK.
&&High Wind, Upper Tularosa Valley
- When
- April 28, 11:45 AM MST to 11:50 AM MST
- Where
- Upper Tularosa Valley forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.876, -106.194 (the zone’s center; the record gives no point)
The Phillips Hill mesonet station measured a peak wind gust of 61 mph.
High Wind, Far Northeast Highlands
- When
- April 28, 8:53 PM MST to 8:55 PM MST
- Where
- Far Northeast Highlands forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.308, -104.796 (the zone’s center; the record gives no point)
The Raton Airport measured a peak wind gust of 66 mph.
High Wind, Union County
- When
- April 28, 9:27 PM MST to 9:30 PM MST
- Where
- Union County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.482, -103.471 (the zone’s center; the record gives no point)
The Clayton Airport ASOS measured a peak wind gust of 59 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in Texas, April 28, 20232 injured · $2.8 million · EF1 · 34 events
- High Surf in Guam, April 28 to 30, 20231 death · 1 event
- Rip Current in Florida, April 28, 20231 death · 1 event
- Hail and Damaging Winds in Texas, April 28 to 29, 2023$1.8 million · 1.75 in hail · 45 events
- Hail and Lightning Strikes in Tennessee, April 28, 2023$5.1 million · 1 in hail · 3 events
- Tornado and Hail in North Carolina, April 28, 20231 injured · $305,000 · EF0 · 11 events
- Flooding in South Dakota, April 28 to 30, 2023$281,000 · 3 events
- Flash Flooding and Debris Flows in Puerto Rico, April 28 to 29, 2023$74,000 · 16 events
- Hail and Damaging Wind in Texas, April 28, 20232 in hail · 55 events
- Tornado in Florida, April 28, 2023$50,000 · EF0 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, April 28, 202314 events
- Damaging Winds in Texas, April 28, 2023$3,000 · 65 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084242, 1084243, 1084244.